Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 206, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 12, 2005, 5:55 PM CDT for McPherson County, Rice County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2005, 5:55 PM CDT (22:55 UTC)
- Expired
- Aug 12, 2005, 6:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties McPherson County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:15 PM CDT | TSTM WND DMG | 1 S Mcpherson, KS | LARGE TREE LIMBS DOWN. |
| Aug 12, 6:25 PM CDT | TSTM WND GST 60 | 6 Sw Mcpherson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 122255 SVRICT KSC113-159-122330- /O.NEW.KICT.SV.W.0206.050812T2255Z-050812T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 555 PM CDT FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS. SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS. * UNTIL 630 PM CDT. * AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF INMAN...OR ABOUT 10 MILES NORTH OF HUTCHINSON...MOVING NORTHEAST AT 10 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... INMAN...MCPHERSON...WINDOM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3818 9804 3818 9771 3838 9761 3842 9790 $$ DARMOFAL
2 follow-up statements
000 WWUS53 KICT 122305 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 605 PM CDT FRI AUG 12 2005 KSC113-159-122330- /O.CON.KICT.SV.W.0206.000000T0000Z-050812T2330Z/ MCPHERSON KS-RICE KS- 605 PM CDT FRI AUG 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN RICE AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 630 PM CDT... AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED JUST NORTHWEST OF INMAN...OR 13 MILES SOUTHWEST OF MCPHERSON...AND MOVING NORTHEAST AT 10 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN RICE AND SOUTHWESTERN MCPHERSON COUNTIES...INCLUDING THE TOWN OF INMAN. LAT...LON 3818 9804 3818 9771 3838 9761 3842 9790 $$ DARMOFAL
000 WWUS53 KICT 122328 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 628 PM CDT FRI AUG 12 2005 KSC113-159-122338- /O.EXP.KICT.SV.W.0206.000000T0000Z-050812T2330Z/ MCPHERSON KS-RICE KS- 628 PM CDT FRI AUG 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICE AND SOUTHWESTERN MCPHERSON COUNTIES WILL BE ALLOWED TO EXPIRE... AT 624 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3818 9804 3818 9771 3838 9761 3842 9790 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:38 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 12, 3:38 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT FRI AUG 12 2005 .DISCUSSION... TONIGHT-SUN: MAIN CONCERN IS QUASI-STATIONARY FRONTAL BOUNDARY IN THE AREA. GIVEN IT IS NEARLY PARALLEL TO CURRENT AND PROGNOSTICATED UPPER FLOW, ANTICIPATE MOST BOUNDARY MOVEMENT WILL BE THE RESULT OF CONVECTION. DID NOT PUT A LOT OF STOCK INTO LATEST NAM. 1200 UTC GLOBAL FORECAST SYSTEM MODEL AND LOCAL WORKSTATION ETA-KF WERE IN VERY GOOD AGREEMENT WITH MAIN BAND OF PRECIPITATION MOST LIKELY IN THE VICINITY OF AREA BOUNDED BY GBD-EMP-HUT TONIGHT WITH PRECIPITATION WANING A BIT DURING THE DAY SAT. PRECIPITATION SHOULD REDEVELOP SAT NIGHT/ EARLY SUN PRIMARILY ALONG/SOUTHEAST OF EMP-ICT-HARPER LINE. GIVEN DRY GROUND AND LACK OF STRONG LOW LEVEL JET FEEDING MOISTURE INTO BOUNDARY, NOT INCLINED TO GO WITH ANY SORT OF WATCH/OUTLOOK FOR FLOODING, BUT WILL MENTION ISOLATED FLOODING POSSIBLE IN HAZARDOUS WEATHER OUTLOOK. BY LATER SUN BEST CHANCE OF PRECIPITATION WILL SHOULD BE CONFINED TO AREA MORE SOUTH/SOUTHEAST OF ICT. MAXES SHOULD BE SIGNIFICANTLY BELOW CLIMATOLOGY AS A RESULT OF PRECIPITATION/CLOUDS OVER THE WEEKEND. MON-TUE: PRECIPITATION WILL LIKELY INCREASE AGAIN SUN NIGHT IN THE VICINITY OF OK BORDER, WITH MODELS HINTING AT A 850MB FRONTOGENESIS INCREASING, AND SOME DECENT WARM AIR ADVECTION. LATER ON MON-TUE, WITH 850MB BOUNDARY/MOISTURE LIFTING NORTH PRECIPITATION SHOULD GRADUALLY WANE. CLOUDS STILL SHOULD KEEP TEMPERATURES BELOW CLIMATOLOGY THIS PERIOD. WED-FRI: MUCH OF FORECAST BASED ON 0000 UTC GLOBAL FORECAST SYSTEM MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL BLEND. SOME DIFFERENCES IN SURFACE FRONT LOCATION, HOWEVER NET EFFECT IS NOT TOO GREAT. PREVIOUS FORECAST HAD THINGS WELL IN HAND. BIGGER DISAGREEMENT WAS AMONG SURROUNDING OFFICES ON WHEN TO START/STOP PRECIPITATION. CURRENT THINKING WAS DIGGING WESTERN US TROUGH WILL HELP BUILD CENTRAL US RIDGE, AND PUSH FASTER FLOW NORTH OF AREA. BELIEVE CHANCE OF PRECIPITATION WILL BE ON THE WANE. NEXT CHANCE WILL BE LATER FRI/SAT WHEN WESTERN TROUGH WILL BE MOVING ACROSS THE NORTHERN PLAINS AND SHOULD DRIVE ANOTHER COLD FRONT INTO THE AREA. WENT NEAR CLIMATOLOGY ON WED, WITH TEMPERATURES GOING BACK ABOVE NORMAL THU/FRI. DEPENDING ON CLOUDS, TEMPERATURES STILL COULD BE A BIT TOO COOL ON THU/FRI. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 85 66 80 / 70 70 60 40 HUTCHINSON 70 82 64 79 / 70 70 60 30 NEWTON 71 83 66 79 / 70 70 60 40 ELDORADO 71 85 66 80 / 60 70 70 40 WINFIELD-KWLD 73 89 68 81 / 60 60 70 40 RUSSELL 64 80 60 74 / 50 50 50 20 GREAT BEND 66 80 61 76 / 60 50 50 20 SALINA 70 80 62 76 / 70 60 50 30 MCPHERSON 70 82 64 78 / 70 70 50 30 COFFEYVILLE 72 93 68 83 / 30 40 60 50 CHANUTE 71 90 67 81 / 40 40 70 50 IOLA 70 88 67 80 / 40 50 70 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && HOWERTON/
Hazardous weather outlook, Aug 12, 4:10 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 410 PM CDT FRI AUG 12 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 410 PM CDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE THROUGHOUT THE NIGHT ACROSS THE AREA. SOME OF THE STORMS WILL BE STRONG TO SEVERE LATE THIS AFTERNOON AND EARLY EVENING. THE PRIMARY THREAT WILL BE ISOLATED DAMAGING WINDS AS THE STORMS COLLAPSE. LOCALLY HEAVY RAINFALL AND FLOODING IS ALSO POSSIBLE IF STORMS REDEVELOP ACROSS THE SAME AREAS OVERNIGHT. THE MOST LIKELY AREA FOR THE ISOLATED FLOODING IS SOUTH OF A LINE FROM LINDSBORG TO GREAT BEND, AND NORTH OF A LINE FROM HARPER TO EUREKA. SOME SMALL HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY INTO TUESDAY AS THE FRONT STALLS ACROSS THE SOUTHERN PART OF AREA. AS A RESULT OF ABUNDANT MOISTURE IN PLACE ALONG THE FRONT, SOME OF THE THUNDERSTORMS MAY CONTAIN VERY HEAVY RAINFALL. IT APPEARS THAT THE MOST LIKELY TIME PERIOD FOR HEAVY RAINFALL IS SATURDAY NIGHT. FLOODING WILL BE A POSSIBILITY ESPECIALLY WHERE STORMS ARE ABLE TO MOVE REPEATEDLY ACROSS THE SAME LOCATION. .SPOTTER INFORMATION STATEMENT... DUE TO THE BRIEF AND ISOLATED NATURE OF THE SEVERE THUNDERSTORM THREAT, SKYWARN ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON
In the hours before
Special weather statement, Aug 12, 5:07 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 507 PM CDT FRI AUG 12 2005 KSZ083-122230- SEDGWICK- 507 PM CDT FRI AUG 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAIZE TO CHENEY... AND MOVING EAST AT 10 MPH. STRONG OUTFLOW WINDS TO 50 MPH JUST AHEAD OF THESE STORMS WILL AFFECT WESTERN SEDGWICK COUNTY, INCLUDING GODDARD, MAIZE, COLWICH, WEST WICHITA AND LAKE AFTON. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Local storm report, Aug 12, 5:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST 5 NNE HUTCHINSON 38.13N 97.87W
08/12/2005 60 MPH RENO KS TRAINED SPOTTER
&&
BRWLocal storm report, Aug 12, 5:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST 9 N HUTCHINSON 38.19N 97.92W
08/12/2005 60 MPH MCPHERSON KS TRAINED SPOTTER
&&
BRWSpecial weather statement, Aug 12, 5:40 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 540 PM CDT FRI AUG 12 2005 KSZ069-083-092-122315- BUTLER-SEDGWICK-SUMNER- 540 PM CDT FRI AUG 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...SEDGWICK AND SUMNER COUNTIES... AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTH HAVEN...OR 11 MILES SOUTH OF WELLINGTON...AND MOVING NORTHEAST AT 15 MPH. SCATTERED THUNDERSTORMS WERE ALSO DEVELOPING ACROSS THE GREATER WICHITA AREA, AS WELL AS NORTHWEST BUTLER COUNTY. THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS TO 50 MPH, AS WELL AS LOCALLY HEAVY DOWNPOURS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Local storm report, Aug 12, 5:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM NON-TSTM WND GST 5 N BUHLER 38.20N 97.78W
08/12/2005 60 MPH MCPHERSON KS TRAINED SPOTTER
&&
BRWLocal storm report, Aug 12, 5:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST 5 N BUHLER 38.20N 97.78W
08/12/2005 60 MPH MCPHERSON KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:28 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 32 min |
| Aug 12, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.